Arkansas, 2014

Damaging Winds in Arkansas, August 8, 2014

August 8, 2014 · NWS SHV · 2 events in 1 county or zone

Strong instability tied to very hot temperatures across Southwest Arkansas and Southeast Oklahoma resulted in the development of severe thunderstorms during the late afternoon and evening hours of August 8th. A weak upper level disturbance was in the region and this allowed the storms to develop rather rapidly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong instability tied to very hot temperatures across Southwest Arkansas and Southeast Oklahoma resulted in the development of severe thunderstorms during the late afternoon and evening hours of August 8th. A weak upper level disturbance was in the region and this allowed the storms to develop rather rapidly. The storms generated a cold pool which accelerated southward and the result was scattered reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 6:20 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 8, 6:20 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 PM CDT FRI AUG 8 2014

.AVIATION...

EXPECTING VFR FLIGHT CATEGORIES THROUGH MOST OF THE TERMINAL
FORECAST PERIOD EXCEPT FOR THE LATE NIGHT AND EARLY MORNING HOURS
WHEN LOW LEVEL MOISTURE MAY PROVIDE MVFR VISIBILITIES AND BRIEF
CEILINGS BETWEEN 09/09Z-09/14Z. AN UPPER LEVEL DISTURBANCE MOVING
AROUND AND INTO THE HIGH PRESSURE RIDGE ALOFT ALONG WITH HOT
AFTERNOON TEMPERATURES PRODUCING SHOWERS AND THUNDERSTORMS OVER
PARTS OF NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS. MOVEMENT OF THE
CONVECTION AND SHOWERS MAY PRODUCE REDUCED VISIBILITIES AND
RAINFALL...BUT THESE MAY NOT AFFECT ANY OF THE TERMINAL FORECAST
SITES THIS EVENING. ADDITIONAL DEVELOPMENT OF CONVECTION MAY
AFFECT PARTS OF SOUTHWEST ARKANSAS AND NORTH CENTRAL LOUISIANA ON
SATURDAY AFTERNOON. WINDS WILL BE SOUTH 5-10 KNOTS THROUGH 09/14Z
WHEN SPEEDS WILL INCREASE TO 6-14 KNOTS. /06/

&&

.PREV DISCUSSION... /ISSUED 215 PM CDT FRI AUG 8 2014/

DISCUSSION...
HIGH TEMPERATURES ACROSS THE FOUR STATE REGION FOR THIS WEEKEND
WILL EASILY APPROACH...IF NOT BREAK...THE CENTURY MARK...AS A
RESULT OF HIGH PRESSURE AT THE SURFACE AND ALOFT. HEAT INDEX VALUES
LOOK TO BE RIGHT AROUND 105 FOR THIS WEEKEND...WHICH WOULD
WARRANT A HEAT ADVISORY...BUT WILL LET FUTURE SHIFTS PONDER THIS
AS GUIDANCE HAS BEEN WARM BIASED LATELY.

UPPER LEVEL RIDGE CENTERED OVER NORTH TEXAS/NORTHEAST TEXAS...FOR
THE NEXT FEW DAYS...WILL KEEP THE ARKLATEX IN NORTHWEST FLOW
ALOFT. DISTURBANCES IN THIS FLOW...ALONG WITH DIURNAL
HEATING...WILL KEEP AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR SOME TIME. THIS ACTIVITY SHOULD
BE FOCUSED MORE OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTH LOUISIANA...AROUND THE EASTERN PERIPHERY OF THE UPPER
RIDGE.

THE UPPER LEVEL RIDGE WILL SHIFT WEST AT THE BEGINNING OF NEXT
WEEK...WHICH COULD ALLOW FOR A WEAK COLD FRONT TO PUSH THROUGH THE
AREA SOME TIME ON TUESDAY. TEMPERATURES IN THE EXTENDED SHOULD
RETURN TO NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  76  98  77 /  10  30  10  30  20
MLU  74  96  74  94  74 /  10  30  10  30  20
DEQ  73  98  72 100  71 /  30  30  20  30  20
TXK  74  96  75  97  76 /  20  30  10  30  20
ELD  75  95  73  96  73 /  20  30  10  30  20
TYR  77  97  76  99  76 /  10  20  10  20  10
GGG  76  96  76  98  76 /  10  20  10  20  20
LFK  75  96  75  97  75 /  10  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Aug 8, 10:44 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT FRI AUG 8 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1144 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. HOWEVER...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY
THROUGH MUCH OF THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS. NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

35

In the hours before

Special weather statement, Aug 8, 7:29 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT FRI AUG 8 2014

ARZ050-051-060-061-OKZ077-090215-
HEMPSTEAD-HOWARD-MCCURTAIN-NEVADA-SEVIER-
829 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...HOWARD...NEVADA AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...BLUFF CITY...CENTER POINT...CORINTH...DIERKS...
     EMMET...GILLHAM...LOCKESBURG...MINERAL SPRINGS...NASHVILLE...
     PRESCOTT...UMPIRE AND WASHINGTON...

AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF OCTAVIA TO BEACHTON OKLAHOMA...TO BURG...CENTER
POINT...NASHVILLE...BLEVINS...PRESCOTT...AND READER ARKANSAS. THESE
STORMS WERE  NEARLY STATIONARY BUT HAD A SLIGHT SOUTHEAST
MOVEMENT AROUND 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. OUTFLOW MOVING TO THE SOUTHWEST AWAY FROM THE STORMS WILL
PRODUCE SOME STRONG WIND GUSTS. DEADLY LIGHTNING WILL ACCOMPANY THE
STORMS AS WELL AS VERY HEAVY DOWNPOURS OF RAINFALL WITH AMOUNTS OF
ONT TO TWO INCHES IN A SHORT PERIOD OF TIME. THESE HEAVY RAINS CAN
CAUSE PONDING OF WATER IN STREETS...LOW LYING...AND POOR DRAINAGE
AREAS.

06

The radar

The Western Arkansas radar (KSRX), 148 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
August 8, 7:47 PM CST
Where
Sevier County, Lockesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -94.170

A tree was downed in Lockesburg, Arkansas.

Thunderstorm Wind, Sevier

When
August 8, 8:47 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.340

A tree was downed in De Queen, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526566, 526570.